Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 100, NWS Northern Indiana

July 4, 2001Cass County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2001, 3:46 PM EST for Cass County, Indiana. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 3:46 PM EST (20:46 UTC)
Expired
Jul 4, 2001, 4:40 PM EST
In force
54 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, IN

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:55 PM ESTThunderstorm WindLogansport, INTrees down on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 042048
SVRFWA

INC017-042140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EST WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN INDIANA

* UNTIL 440 PM EST

* AT 346 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 4 MILES NORTH OF LOGANSPORT...MOVING         
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LOGANSPORT
  ONWARD
  WALTON
  ADAMSBORO
  GALVESTON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE 
STORMS CAN PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL AND ISOLATED 
TORNADOES. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4091 8631 4091 8657 4057 8627 4060 8618
          4092 8619

LASHLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 4, 3:25 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EST WED JUL 4 2001

SHORT ON TIME FOR LENGTHY DISC. CONCERN PRIMARILY WITH ONGOING SVR
ACRS SWRN FA. WL CONT STRONG/SVR WORDING ISOLD TO SCT ACRS ALL BUT
NWRN FA THIS EVENING. BEHIND FNT SBN DP HAS DROPPED 11F IN 2 HRS
WITH UPR 40S FURTHER UPSTREAM ACRS SRN WI. DRY AMS NEXT 2 DAYS WITH
MODERATING TEMP TREND DY2/3. MODELS ALL SIMILAR IN OVERALL SOLN
WITH EXCEPTION OF ETA FLATTER BY FRI WITH UL HIGH PROGRESSING
INTO CNTRL PLAINS. LTL EFFECT THOUGH IN OUR SENSIBLE WX. CRNT ZNS ON
TRACK WITH LTST MAV/FWC TEMP GUID AND WL NOT DIFFER. MSTR RETURN FOR
SAT WL CONT CHC TSRA. MISFWA AVBL.

.IWX...NONE.
PBM
|

In the hours before

Special weather statement, Jul 4, 12:35 PM EST, 3 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-042300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 PM EST WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTHEAST OF A LINE FROM
COLDWATER MICHIGAN TO GOSHEN INDIANA TO KNOX INDIANA. A COLD FRONT
MOVING THROUGH THE AREA THIS AFTERNOON WILL TRIGGER SOME SCATTERED
THUNDERSTORMS. THE AIRMASS AHEAD OF THIS FRONT IS MODERATELY
UNSTABLE THIS AFTERNOON WHICH MAY ALLOW A FEW STORMS TO REACH SEVERE
LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE
PRIMARY THREAT.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO
NOAA WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.
Local storm report, Jul 4, 2:28 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 PM EST WED JUL 04 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    2 N BASS LAKE             IN   FUNNEL CLOUD
07/04/01   STARKE                         REPORTED BY PUBLIC.
Local storm report, Jul 4, 3:11 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EST WED JUL 04 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    NORTH JUDSON              IN   .75 INCH HAIL
07/04/01   STARKE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 4, 3:25 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EST WED JUL 04 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 SSE KEWANNA             IN   1 INCH HAIL
07/04/01   FULTON                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:03 AM ESTSevere Thunderstorm WarningIWXMarshall, Starke37 min
Jul 4, 6:59 AM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph51 min
Jul 4, 1:40 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke50 min
Jul 4, 2:04 PM ESTTornado WarningIWXLaPorte, Starke46 min
Jul 4, 2:50 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke50 min
Jul 4, 3:01 PM ESTTornado WarningIWXPulaski39 min
Jul 4, 3:14 PM ESTTornado WarningIWXCass, Fulton46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.